Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Springfield, MO

April 13, 2018Douglas County, Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2018, 6:26 PM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 6:26 PM CDT (23:26 UTC)
Expired
Apr 13, 2018, 7:15 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:26 PM CDTHAIL 1Goodhope, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 572 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
572 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KSGF 132326
SVRSGF
MOC067-153-213-140015-
/O.NEW.KSGF.SV.W.0026.180413T2326Z-180414T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
626 PM CDT FRI APR 13 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ozark County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Northeastern Taney County in southwestern Missouri...

* Until 715 PM CDT

* At 626 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Taneyville, or 12 miles southwest of Ava, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ava...                            Wasola...
  Rome...                           Vanzant...
  Squires...                        Brownbranch...
  Brushyknob...                     Goodhope...
  Drury...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri. A tornado watch also remains in effect until 100 AM CDT for
south central and southwestern Missouri.

LAT...LON 3670 9284 3675 9289 3682 9291 3698 9288
      3707 9271 3706 9214 3705 9213 3680 9251
TIME...MOT...LOC 2326Z 229DEG 30KT 3682 9282 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
268 
WWUS53 KSGF 132348
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
648 PM CDT FRI APR 13 2018

MOC153-213-132358-
/O.CAN.KSGF.SV.W.0026.000000T0000Z-180414T0015Z/
Ozark MO-Taney MO-
648 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OZARK AND
NORTHEASTERN TANEY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3686 9280 3703 9278 3707 9271 3706 9225
      3701 9226 3680 9257 3681 9273 3683 9277
TIME...MOT...LOC 2348Z 229DEG 30KT 3694 9264 

$$

MOC067-140015-
/O.CON.KSGF.SV.W.0026.000000T0000Z-180414T0015Z/
Douglas MO-
648 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL DOUGLAS COUNTY...

At 648 PM CDT, a severe thunderstorm was located over Ava, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ava...                            Rome...
Squires...                        Brushyknob...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3686 9280 3703 9278 3707 9271 3706 9225
      3701 9226 3680 9257 3681 9273 3683 9277
TIME...MOT...LOC 2348Z 229DEG 30KT 3694 9264 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
326 
WWUS53 KSGF 140002
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
702 PM CDT FRI APR 13 2018

MOC067-140015-
/O.CON.KSGF.SV.W.0026.000000T0000Z-180414T0015Z/
Douglas MO-
702 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL DOUGLAS COUNTY...

At 702 PM CDT, a severe thunderstorm was located near Ava, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ava...                            Squires...
Brushyknob...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 100 AM CDT for southwestern
Missouri.

LAT...LON 3686 9275 3703 9272 3707 9264 3707 9254
      3706 9237 3702 9239 3688 9258 3684 9264
      3683 9271
TIME...MOT...LOC 0002Z 226DEG 26KT 3700 9256 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:20 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 13, 6:20 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018

Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.

Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.

The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018

As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Apr 13 2018

An area of strong to occasionally severe storms currently moving
through the terminal sites. Should be moving through the KJLN
terminal in the next hour or two...but may persist in the KBBG
area until 06z.

Once the dryline/front comes through...winds will veer to the
southwest but become lighter. Expect clouds to lower and winds to
pick up after sunrise on Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 13, 3:50 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
350 PM CDT Fri Apr 13 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions will continue through early this evening with
  southerly winds of 25 to 35 mph with gusts to near 45 mph in
  southwest Missouri and southeastern Kansas.

  Strong to severe thunderstorms will be possible through the
  evening hours across the area. Some of the more intense supercell
  thunderstorms may produce hail up to the size of baseballs,
  damaging wind gusts up to 70 mph and isolated tornadoes. Any line
  segments that move to the north and northeast will be capable of
  producing damaging winds and isolated tornadoes. Supercell
  thunderstorms will be the more common storm mode west of US
  Highway 65 with line segments more favored east of US Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Another freeze is possible Saturday night however chances are
  higher Sunday night.

  Gusty southwest winds of 30 mph will be possible over southeast
  Kansas and western Missouri on Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  areas mainly west of highway 65 over southwest Missouri and then
  later this evening for the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Apr 13, 4:11 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             2 SW CASSVILLE          36.66N 93.89W
04/13/2018  E1.00 INCH       BARRY              MO   EMERGENCY MNGR

&&

JR
Special weather statement, Apr 13, 5:11 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CDT FRI APR 13 2018

MOZ103-104-132245-
Taney MO-Stone MO-
511 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TANEY AND SOUTHEASTERN
STONE COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a severe thunderstorm near
Marble, or 10 miles south of Berryville, moving northeast at 65 mph.
This storm has had a history of producing large hail and a possible
tornado near the city of Mountainburg Arkansas. The storm will
approach the Missouri state line around 530 PM.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Hollister...                      Silver Dollar City...
Kimberling City...                Forsyth...
Merriam Woods...                  Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...
Table Rock...                     Kirbyville...
Coney Island...                   Blue Eye...
Powersite...                      Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3673 9343 3678 9313 3656 9304 3649 9312
      3650 9358
TIME...MOT...LOC 2206Z 215DEG 56KT 3622 9362

Hatch
Special weather statement, Apr 13, 5:13 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
513 PM CDT FRI APR 13 2018

KSZ097-101-132300-
Cherokee KS-Crawford KS-
513 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Columbus...                       Girard...
Cherokee...                       Weir...
Sherman...                        Scammon...
Chicopee...                       Mccune...
West Mineral...                   Roseland...
Beulah...                         Lawton...
Carona...                         Lone Oak...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3732 9507 3752 9487 3745 9463 3721 9462
      3703 9507
TIME...MOT...LOC 2213Z 231DEG 33KT 3714 9510

Hatch
Local storm report, Apr 13, 5:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 NE BLUE EYE           36.51N 93.39W
04/13/2018  E1.50 INCH       STONE              MO   PUBLIC

            PICTURE FROM PUBLIC.

&&

MG
Local storm report, Apr 13, 6:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             KIRBYVILLE              36.62N 93.16W
04/13/2018  E1.75 INCH       TANEY              MO   LAW ENFORCEMENT

&&

MG
Local storm report, Apr 13, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 E FORSYTH             36.69N 93.10W
04/13/2018                   TANEY              MO   LAW ENFORCEMENT

            SHADOW ROCK DAMAGE TO THE DOCK, TREES DOWN,
            ROOF DAMAGE AND HWY 160 CLOSED DUE TO DAMAGE
            AND DEBRIS.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:21 PM CDTSpecial Weather StatementSGFBarry39 min
Apr 13, 3:47 PM CDTSevere Thunderstorm WarningSGFBarry20 min
Apr 13, 5:11 PM CDTSpecial Weather StatementSGFStone34 min
Apr 13, 5:28 PM CDTSevere Thunderstorm WarningSGFStone, Taney47 min
Apr 13, 5:49 PM CDTTornado WarningSGFTaney26 min
Apr 13, 6:03 PM CDTTornado WarningSGFChristian, Douglas, Taney27 min
Apr 13, 6:06 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon14 min
Apr 13, 6:45 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.